I am a 38 year old male who has always had full head of hair. I also have been on the drugs Dilantin and Neurontin for many years.
After issues with Dilantin caused bone loss, I was tapered off that drug and now only take Neurontin. Since, ending Dilantin I have had numerous side effects, including hormone issues (increased Prolactin levels, lower end bioavailable testosterone, etc) and increased hair loss.
My hair still covers my head but it feels thinner and I notice alot of it in the drain of the shower. Over the past year off of Dilantin, the Prolactin levels have dropped back into the normal range. However, I still notice the hair loss.
Is it possible that these hormonal issues have caused my hair loss, or could it be the Neurontin acting on its own ?(my Neuro says I am having other effects from the Neurontin that may have been masked when I was taking it with Dilantin, so I wondered if hair loss could be included with that.)
As I haven’t had a seizure in many years, I am going to get off Neurontin too if all goes well, but I wanted an opinion on this hair loss before I go bald. By the way, my dermatologist doesn’t seem to have much of an opinion, is there another type of specialist I should look for who might help?
You need to speak with your doctor and read the label material that comes with the drugs, which will have comments about hair loss if it is a known side effect. I’d expect your prescribing doctor, who you should always talk to before changing your medication, would be the best person to ask. That being said, here are some past posts that may be of interest to you —